This reply was originally posted by user adhdmomma in ADDitude’s now-retired community.
Stimulants, especially at high doses, can increase anxiety significantly. I’d first talk with his prescribing doctor and let them know his current medication regimen is doing more harm than good and ask if you can reduce the Concerta or even change it.
I wonder about the possibility of autism spectrum disorder as well—not only does it typically increase anxiety, but it could explain wanting to be alone and not feeling comfortable in his own skin. My son just received the additional autism diagnosis a year ago, at age 12, and it explained issues like that for us (we don’t have family dinner anymore because he “isn’t comfortable” eating with other people anymore—only wants to eat alone, for example). Those with high-functioning autism often struggle with ADHD medications too. http://www.additude.com/adhd/article/10236.html
And, yes, hormones are likely complicating things too.
I’m excited that your son is going to SOAR—they are AWESOME and it makes a huge difference for a lot of families.
Moderator, Author on Parenting ADHD, Mom to teen boy with ADHD, LDs, and autism